Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 115, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 18, 2004, 8:31 PM CDT for McIntosh County, North Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2004, 8:31 PM CDT (01:31 UTC)
- Expired
- Jul 18, 2004, 9:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County McIntosh County, ND
The radar
The Aberdeen radar (KABR), 89 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 6:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2541 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1628 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 190131 SVRBIS NDC051-190200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 831 PM CDT SUN JUL 18 2004 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 900 PM CDT * AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ASHLEY...OR ABOUT 69 MILES SOUTHWEST OF JAMESTOWN...MOVING SOUTHEAST AT 25 MPH. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOS WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. LAT...LON 4607 9902 4607 9951 4595 9951 4595 9904 $$ WAA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:15 PM CDT, 5 hours 16 minutes earlier.
Area forecast discussion, Jul 18, 3:15 PM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 315 PM CDT SUN JUL 18 2004 .SHORT TERM... FORECAST PROBLEMS IN THE SHORT TERM INCLUDE CONVECTION CHANCES AND TIMING THROUGHOUT THE PERIOD...AS WELL AS FIRE WEATHER CONCERNS FOR THE SOUTHWEST ON MONDAY. MODELS ARE SIMILAR BRINGING A SHORTWAVE THROUGH THE UPPER RIDGE MONDAY THROUGH TUESDAY...THIS WILL BE OUR BEST CHANCE OF PRECIP IN THE SHORT TERM...WITH MAINLY ZONAL FLOW TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. DIFFERENCES OCCUR IN SPECIFICS OF QPF AMOUNT AND PLACEMENT. WILL UTILIZE AN ETA/AVN MODEL BLEND FOR QPF SPECIFICS. IN THE VERY NEAR TERM...CURRENT LAPS SOUNDINGS ARE VERY UNSTABLE OVER EASTERN CWA WITH CAPES IN EXCESS OF 4K J/KG WITH CONVECTIVE TEMPERATURES IN THE MID 90S. AREA OF SURFACE CONVERGENCE NOTED ON MSAS FROM CENTRAL INTO NORTHEAST NORTH DAKOTA. WILL DRAG AREA OF ISOLATED THUNDER A BIT FARTHER WEST IN THE GRIDS. STILL LIMITING CONVECTION TO EASTERN CWA THIS EVENING. MONDAY AND TUESDAY...CONCERN SWITCHES TO WESTERN CWA AS SHORTWAVE MAKES ITS WAY SLOWLY THROUGH UPPER RIDGE. AS MENTIONED EARLIER QPF PLACEMENT VARIES WITH GFS AND CANADIAN INDICATING A MORE NORTHERLY PLACEMENT THAN ETA AND UKMET. WILL BROADBRUSH 20-30 PERCENT POPS MONDAY AFTERNOON THROUGH TUESDAY AS TOO MUCH UNCERTAINTY REMAINS TO TRY AND NAIL DOWN HIGHER LIKELYHOOD AREA OF PCPN. TEMPS MAINLY UPPER 80S TO LOWER 90S ON MONDAY...AND JUST A BIT COOLER ON TUESDAY. ANOTHER CONCERN LATE MONDAY INTO TUESDAY IS FIRE WEATHER IN THE SOUTHWEST CWA. AT THIS TIME IT APPEARS RH VALUES WILL REMAIN ABOVE 20 PERCENT WITH WINDS NOT THAT STRONG. HOWEVER A LOOK AT FORECAST SOUNDINGS INDICATED DRY ATMOSPHERE SURFACE TO 600 MB. CONCERN IS WITH THE DRY VEGETATION IN THIS AREA THERE COULD BE PROBLEMS WITH DRY LIGHTNING. DUE TO UNCERTAINTY WITH TIMING PLACEMENT OF CONVECTION...DECIDED TO HOLD OF ON ISSUING FWW AT THIS TIME. WE CONTINUE TO DRY OUT AND COOL DOWN ON WEDNESDAY. DID NOT REMOVE INHERITED POPS ALONG SOUTH DAKOTA BORDER BUT DROPPED THEM BACK TO SLIGHT CHANCE. ALSO DID NOT RAISE TEMPS IN THE NORTH BUT WITH STEEP LAPSE RATES AND TQ INDEX AROUND 20 WOULD NOT BE SUPRISED TO SEE AN AFTERNOON SHOWER ACROSS NORTHERN CWA. WILL LEAVE THIS FOR NEXT SHIFT TO PONDER. .LONG TERM... MODELS IN GOOD AGREEMENT. SEVERAL IMPULES DROPPING SOUTH THRU THE PERIOD BUT OVERALL A DRY PERIOD THRU THE LONG TERM. ANY CONVECTION THAT OCCURS WILL BE THE NORMAL ISOLATED LATE AFTERNOON/ NIGHTTIME SUMMER ACTIVITY AND WILL NOT INTRODUCE ANY PRECIP IN GRIDS. PREVIOUS FORECAST LOOKS GOOD AND JUST MADE MINOR ADJUSTMENTS TO WIND DATA. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TWH/RGT
Hazardous weather outlook, Jul 18, 4:10 AM CDT, 16 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 410 AM CDT SUN JUL 18 2004 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-190900- ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND- DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND- GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND- MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND- OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND- SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND- INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY... DICKINSON...JAMESTOWN...MINOT AND WILLISTON 410 AM CDT SUN JUL 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE FROM LATE MONDAY AFTERNOON INTO MONDAY NIGHT. THE THREAT WILL BE LARGE HAIL AND HIGH WIND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE MONDAY AFTERNOON AND MONDAY EVENING. JP MARTIN
In the hours before
Local storm report, Jul 18, 7:49 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
749 PM CDT SUN JUL 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 3 N WISHEK 46.30N 99.55W
07/18/2004 1.75 INCH LOGAN ND TRAINED SPOTTER
GOLFBALL SIZE HAIL REPORTED BY STORM SPOTTER
&&
CJS/WAALocal storm report, Jul 18, 7:55 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
755 PM CDT SUN JUL 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL WISHEK 46.26N 99.56W
07/18/2004 1.75 INCH MCINTOSH ND LAW ENFORCEMENT
GOLFBALL SIZE HAIL IN THE TOWN OF WISHEK
&&
CJS/WAAThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:13 PM CDT | Severe Thunderstorm Warning | BIS | Logan | 62 min |
| Jul 18, 7:44 PM CDT | Tornado Warning | BIS | McIntosh | 46 min |
| Jul 18, 8:29 PM CDT | Tornado Warning | BIS | LaMoure | 46 min |
| Jul 18, 9:24 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 36 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.